Texas, 2014

Damaging Wind in Texas, August 22, 2014

August 22, 2014 · NWS AMA · 1 event in 1 county or zone

The combination of a weak upper level trough and a surface boundary provided the large scale forcing needed for thunderstorms to develop during the afternoon hours of the 22nd. Marginal deep layer shear and weak instability allowed strong to marginally severe storms to for along the surface trough situated over the western Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combination of a weak upper level trough and a surface boundary provided the large scale forcing needed for thunderstorms to develop during the afternoon hours of the 22nd. Marginal deep layer shear and weak instability allowed strong to marginally severe storms to for along the surface trough situated over the western Texas Panhandle. Given the marginal deep layer shear, storm cores collapsed upon themselves causing isolated downburst winds. As the afternoon progressed, the outflow from the storms caused the atmosphere to become stabilized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 22, 11:47 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 22, 11:47 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1247 PM CDT FRI AUG 22 2014

.AVIATION...
FOR THE 12Z TAFS, VFR CONDITIONS ARE EXPECTED OUTSIDE OF TSRA.

VCTS/TSRA ARE EXPECTED TO DEVELOP/MOVE INTO THE WESTERN PANHANDLES
AFTER 22Z. HAVE MODERATE TO HIGH CONFIDENCE OF VCTS AT KDHT 23Z-03Z.
THERE IS ALSO A CHANCE OF VCTS AT KAMA 00Z-04Z AND AT KGUY 02Z-05Z.
HOWEVER, CONFIDENCE OF OCCURRENCE IS TOO LOW MENTION RIGHT NOW.
VCTS/TSRA COULD EVEN LINGER THROUGH 10Z, PARTICULARLY FOR LOCATIONS
WEST OF A KGUY TO KAMA LINE. IF A TSRA DIRECT IMPACTS A TERMINAL,
BRIEF LIFR CONDITIONS AND WIND GUSTS UP TO 50 KT WILL BE POSSIBLE.

JACKSON

&&

.PREV DISCUSSION... /ISSUED 827 AM CDT FRI AUG 22 2014/

UPDATE...
SHOWERS HAVE DEVELOPED ACROSS THE NORTHEAST PANHANDLES THIS MORNING
ALONG THE NOSE OF A 50 KT LOW-LEVEL JET, PER THE 1200 UTC KAMA RAOB.
THE LOW-LEVEL WILL WEAKEN CONSIDERABLY LATER THIS MORNING, AND THIS
ACTIVITY SHOULD DISSIPATE BY NOON.

OTHERWISE, RAIN CHANCES SHOULD INCREASE AGAIN LATER THIS AFTERNOON
ACROSS THE WESTERN PANHANDLES AS MONSOONAL MOISTURE/MOISTURE FROM
FORMER HURRICANE LOWELL IN THE EAST PACIFIC GRADUALLY BECOMES TILTED
OVER THE AREA.

JACKSON

PREV DISCUSSION... /ISSUED 617 AM CDT FRI AUG 22 2014/

AVIATION...
12Z TAFS...DEEPENING SURFACE LOW PRESSURE AHEAD OF AN APPROACHING
UPPER-LEVEL DISTURBANCE WILL LEAD TO GUSTY SOUTH/SOUTHWEST WINDS
TODAY...WITH GUSTS APPROACHING 30 KTS THIS AFTERNOON. THUNDERSTORMS
WILL DEVELOP AGAIN THIS AFTERNOON AND EVENING...WITH A LITTLE BETTER
CHANCE FOR SOME TO LINGER INTO THE OVERNIGHT HOURS COMPARED TO THE
PREVIOUS COUPLE OF DAYS. WILL CARRY A VCTS MENTION AT KDHT LATE THIS
AFTERNOON/EARLY THIS EVENING WHERE THUNDERSTORM CHANCES APPEAR TO BE
THE GREATEST. CONFIDENCE ISN/T QUITE HIGH ENOUGH TO CARRY A MENTION
AT KAMA OR KGUY...BUT THIS POTENTIAL WILL CONTINUE TO BE MONITORED.
VFR CONDITIONS ARE EXPECTED OUTSIDE OF ANY THUNDERSTORMS.

KB

PREV DISCUSSION... /ISSUED 355 AM CDT FRI AUG 22 2014/

DISCUSSION...
FORECAST REMAINS LARGELY UNCHANGED.  MINOR ADJUSTMENTS TO POPS HAVE
BEEN MADE IN SEVERAL PERIODS...BASED ON EXPECTED POSITIONS OF
INSTABILITY AXES AND OCCASIONAL WEAK TO MODERATE DYNAMICS.

VERY WARM CONDITIONS EXPECTED TODAY AND SATURDAY WITH SOME
LOCATIONS REACHING 100 DEGREES FAHRENHEIT.  WEAK FRONTAL BOUNDARY
MOVES INTO NORTHERN SECTIONS ON SUNDAY.  HIGH TEMPERATURES IN THE
90S ARE EXPECTED SUNDAY THROUGH TUESDAY.

WILL CONTINUE TO FORECAST FRONTAL PASSAGE TUESDAY NIGHT...WITH
NOTABLE RELIEF ON WEDNESDAY FROM RECENT WARMTH.  LOW POPS CONTINUE
THROUGH WEDNESDAY.  LATER PERIODS KEPT DRY.  03

COCKRELL

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THURSDAY DUE TO FORECAST MINIMUM RELATIVE HUMIDITIES REMAINING ABOVE
20 PERCENT AND UNSUPPORTIVE FUELS.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

BJS/JJ
Hazardous weather outlook, Aug 22, 2:58 AM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
358 AM CDT FRI AUG 22 2014

OKZ001>003-TXZ001>020-222115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
358 AM CDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS NEARLY ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE...HOWEVER BRIEF WIND GUSTS TO
AROUND 50 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LOW THUNDERSTORM CHANCES WILL EXIST ACROSS THE MAJORITY OF THE
TEXAS AND OKLAHOMA PANHANDLES FRIDAY THROUGH WEDNESDAY. NO WIDESPREAD
OR ORGANIZED SEVERE WEATHER IS EXPECTED...BUT A FEW STORMS COULD
BECOME STRONG TO MARGINALLY SEVERE WITH BRIEF WIND GUSTS UP TO 60 MPH
...SMALL HAIL...AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

The radar

The Amarillo radar (KAMA), 83 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartley

When
August 22, 2:30 PM CST to 2:31 PM CST
Where
Hartley County, 5.23 mi NW of Channing
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.730, -102.400

Scattered thunderstorms developed across Hartley County during the afternoon hours of the 22nd. As a storm approached the town of Channing (Hartley County), a trained storm spotter reported an estimated 70 mph thunderstorm downburst which turned over a center pivot irrigation system 5 miles northwest of Channing (Hartley County). After producing this downburst, no further severe weather was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538575.